One Month After Treatment

From James:

“Don’t worry, Mommy. You’re going to be OK,” said our six-year-old Audrey the other day, after praying for So Young. “A lot of people are praying for you — even people you don’t know.”

That kindergartener’s prayers and the prayers of many others must be taking effect. About a month after the end of radiation, So Young is doing remarkably well.

On Sunday, she joined us on a family bike ride on a beautiful, pre-spring day. And she actually rode her bike. At first, she said she would “run beside us” while we rode to the school, which is a couple of blocks away. The kids said she should ride her bike, too, but I said that it would be too difficult for So Young, which of course made So Young want to ride her bike all the more. We rode all around the neighborhood, well beyond the school. She only fell once during the two-mile or so trek.

This was a risky stunt, I know, but you have to understand that I can’t contain the lady (and nor do I want to). So Young has been run/walking alone outdoors frequently since our first run together. She is avoiding tripping during her runs by lifting her feet more, especially when she sees cracks on the sidewalk or path. I tested her recently to make sure that she can see cars while she crosses the street, and she passed the test perfectly.

I’m not sure exactly how to run with her as a “guide” anymore. We took a second run together recently. I held her hand and called out many of the cracks and curbs, but she eventually got annoyed, so I stopped and she promptly tripped again, just like the first time.

All of this is to say that she is doing very well physically and remains persistent. It’s important that she continue her life in this and a myriad of other ways. We hope that this will be a very long race.

Another bit of good news is that the Johns Hopkins folks are weaning her off of the steroids in earnest now. The steroids reduced the swelling in her brain while the radiation was taking place, but they cause side effects like weight gain, which is really troubling to So Young. They also have negative side effects in the long term, such as permanent muscle weakness, which hasn’t occurred yet but could if she stayed on them. So we are weaning off and hope to be completely off in about two weeks.

Another recent change is that So Young is sleeping a lot better at night, without the assistance of medication. That is a direct result of her weaning off of the steroids.

We have a date for our follow-up MRI and appointment with the radiation oncologist: March 21.

These verses really struck me when I read them this week:

I remain confident of this:
I will see the goodness of the LORD
in the land of the living.
Wait for the LORD;
be strong and take heart
and wait for the LORD. — Psalm 27:13-14

This tells me that as a Christian, I don’t merely have hope for heaven. I can also have hope here on earth (“the land of the living”) as I watch and wait for what He is going to do. Meanwhile, be strong and take heart.

Advertisements

3 Responses

  1. So Young’s determination to return to normal is a demonstration of one of God’s gifts to her. Your sympathetic love for her is a demonstration of one of God’s gifts to you. I rejoice in your steadfast faith and love.

    Thank you for sharing Psalm 27:13-14. This verse blessed me this morning.

    Mom

  2. So glad to hear the good news of Ruby being so determined, she’s an example to us all!!!!

  3. Thank You for the update James as I’m constantly wondering how you all are doing. I’m always so blessed by your family’s constant focus on God and the power of the Cross.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: